Illinois, 2012

Drought in Illinois, August 1 to 31, 2012

August 1 to 31, 2012 · NWS PAH · 19 events in 19 counties and zones

The drought which began in May reached its most extreme stage by early August. Through the month of August, all of southern Illinois was in extreme to exceptional drought.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The drought which began in May reached its most extreme stage by early August. Through the month of August, all of southern Illinois was in extreme to exceptional drought. The exceptional drought conditions were south of a line from Mount Carmel to Murphysboro. The remainder of southern Illinois was in extreme drought conditions. Soil moisture deficits remained very high. Throughout August, 80 to 100 percent of the region's topsoil and subsoil moisture was reported as short or very short. Many crops were heavily damaged, and numerous counties were declared natural disaster areas. Corn crops were a partial or complete loss. Soybeans were faring somewhat better. The percentage of pastures rated as poor or very poor held steady from July. Some small trees and shrubs were killed. Ponds across the region were dry or drying quickly. Even with the isolated rainfall from thunderstorms, fire danger remained high. Bans on outdoor burning were in place for numerous counties in southern Illinois. Streamflows were running normal to below normal. At the Carbondale airport, 6.24 inches of rain fell in August, which was over 3 inches above normal. However, two inches of this rain fell on the last day of the month, which was too late to impact August drought conditions. The drought began in May and continued into September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 31, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT TUE JUL 31 2012

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 327 PM CDT TUE JUL 31 2012

MOST 12Z MODELS HAVE DIFFICULTY GENERATING CONVECTION WITH THE
WEAK COLD FRONT MOVING THROUGH THE AREA TONIGHT. DECIDED TO KEEP A
BAND OF VERY SLIGHT POPS NEAR THE FRONT THROUGH THE NIGHT AS IT
MOVES SOUTHWARD THROUGH THE AREA. WILL FOCUS SLIGHT POPS OVER
SOUTHEAST MISSOURI ON WEDNESDAY...AS THE FRONT ONLY OOZES THROUGH
THAT AREA.

OF BIGGER CONCERN WEDNESDAY WILL BE THE AMOUNT OF DRYING/COOLING
ASSOCIATED WITH THE FRONT. LOOKING AT METARS THIS AFTERNOON BEHIND
THE FRONT...IT DOES NOT LOOK LIKE SIGNIFICANT DRYING IS LIKELY TO
REACH THE AREA...LET ALONE SOUTHEAST MISSOURI. GENERALLY HELD UP
DEWPOINTS ALONG THE FRONT TONIGHT AND THROUGH THE DAY WEDNESDAY.

WITH THE FRONT MOVING THROUGH AND COOLER THAN EXPECTED TEMPERATURES
THIS AFTERNOON...SHADED HIGHS DOWN JUST A BIT FOR WEDNESDAY. HEAT
INDICES OVER THE SOUTHERN HALF OF THE SOUTHEAST MISSOURI ARE
FORECAST TO REACH UP TO AROUND 108...BUT LACK OF CONFIDENCE IN
BOTH TEMPERATURE AND DEWPOINT FORECASTS PRECLUDES THE ISSUANCE OF A
SMALL HEAT ADVISORY AT THIS TIME. WILL CONTINUE TO HIGHLIGHT IN
THE HWO.

WEDNESDAY NIGHT SHOULD BE DRY AND A BIT COOLER WITH DRIER AIR
FILTERING INTO THE REGION. THE NAM IS ALONE IN SWEEPING CONVECTION
EASTWARD THROUGH THE AREA THROUGH THE DAY ON THURSDAY. DECIDED TO
FAVOR THE GFS SOLUTION FOR THURSDAY WITH SOME SCATTERED CONVECTION
POSSIBLY REACHING SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS IN THE
AFTERNOON. FOR THURSDAY NIGHT...SPREAD SLIGHT POPS EASTWARD THROUGH
THE ENTIRE AREA...AND CONFINED LOW CHANCE POPS TO SOUTHEAST
MISSOURI.

TEMPERATURES ON THURSDAY WILL LIKELY REACH THE UPPER 90S...BUT NOT
AS HIGH AS THE RAW NAM12 DATA WOULD SUGGEST. MID 90S ARE FORECAST
IN THE FAR WEST DUE TO INCREASED CLOUD COVER EXPECTED THERE. THERE
SHOULD BE QUITE A DEWPOINT GRADIENT FROM EAST TO WEST ACROSS THE
REGION THURSDAY. OVER THE WESTERN HALF OF THE AREA...HEAT INDICES
ARE FORECAST TO REACH 100 TO 104...BUT CONFIDENCE IN BOTH
TEMPERATURE AND DEWPOINTS CONTINUES TO BE QUITE LOW.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE JUL 31 2012

WITH THE EXTENDED PORTION OF THIS FORECAST PACKAGE...MORE
SIGNIFICANT EMPHASIS WAS PLACED ON THE ECMWF/GEM...AKA CANADIAN
SOLUTION. THE GFS SOLUTION WAS DISCOUNTED WITH THIS PACKAGE.

AT THE BEGINNING OF THIS PERIOD THE UPPER AIR PATTERN SHIFTS FROM
STRONG NORTHWEST FLOW TO MORE ZONAL FLOW...WITH THICKNESSES
INCREASING WITH WEAK RIDGING LATE FRIDAY NIGHT INTO SATURDAY. DURING
THIS TIME...THE POPS/WEATHER IS SHIFT NORTHEAST INTO PARTS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND THE PENNYRILE REGION OF
WEST KENTUCKY.

AS ADVERTISED WITH THE MONDAY FORECAST PACKAGE...A STRONGER...BUT
LOW AMPLITUDE SHORTWAVE /NOW BECOMING A CLOSED LOW/ MOVES ACROSS THE
UPPER MIDWEST INTO THE GREAT LAKES SATURDAY NIGHT INTO SUNDAY. THIS
FEATURE SHARPENS THE BAROCLINIC ZONE AND FRONTAL BOUNDARY ALONG THE
MIDDLE MISSISSIPPI VALLEY. THIS PLACES THE HIGHEST POPS/WEATHER
ACROSS THE SOUTHEAST HALF OF THE WFO PAH FORECAST AREA /MAINLY SERN
IL...SW IN AND W KY/ FOR THE REMAINDER OF THE WEEKEND /SUNDAY/. HAD
ORIGINALLY CONSIDERED LIKELY POPS DURING THIS TIME PERIOD...BUT KEPT
IN HIGH CHANCE CATEGORY FOR NOW.

NEXT MONDAY WILL SERVE AS A TRANSITIONAL DAY FOR DECREASING
POPS/WEATHER FROM NORTHWEST TO SOUTHEAST...AS THE MEAN
TROUGH/SURFACE FRONT WORKS THROUGH THE WFO PAH FORECAST AREA. BY
MONDAY NIGHT AND FOR THE REMAINDER OF THE FORECAST PERIOD...DRY
WEATHER SHOULD BE THE RULE.

GIVEN THE PERSISTENT WARM AND MOIST SOUTH...SOUTHWESTERLY FLOW FROM
FRIDAY THROUGH SUNDAY...TEMPERATURES WILL CONTINUE TO REMAIN ABOVE
NORMAL...ESPECIALLY OUTSIDE THOSE AREAS WITH THE HIGHEST POPS AND
WEATHER.

THE HIGHEST HEAT INDEX VALUES...RANGING BETWEEN 100 TO 105 DEGREES
EACH AFTERNOON...WILL LIKELY BE CONFINED TO SOUTHEAST MISSOURI...THE
EXTREME SOUTHERN TIP OF SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY
BETWEEN FRIDAY AND SUNDAY. SOME RELIEF FROM THE HEAT SHOULD RETURN
NEXT MONDAY AND TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 327 PM CDT TUE JUL 31 2012

MAIN CONCERN FOR LATE WEDNESDAY AND THURSDAY AFTERNOONS WILL BE
MINIMUM DAYTIME RELATIVE HUMIDITY ALONG THE SOUTHEAST MISSOURI
FOOTHILLS...SOUTHERN ILLINOIS/ NORTH OF THE SHAWNEE NATIONAL
FOREST/...AND PARTS OF SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.
RELATIVE HUMIDITY VALUES MAY FALL BETWEEN 20 AND 30 PERCENT IN THESE
AREAS...HELPING TO DRY OUT SHORT TERM FUELS WHETTED BY RECENT RAINS.
TRANSPORT WINDS AND 20 FOOT WINDS WILL REMAIN QUITE LIGHT
/DEFINITELY AT OR BELOW 15 MPH AT THE PEAK/...SO ANY ELEVATED FIRE
DANGER/WILDFIRE CONCERNS BASED ON WEATHER CONDITIONS SHOULD BE AT A
MINIMUM.

BEYOND THURSDAY...RELATIVE HUMIDITY VALUES SHOULD REMAIN ELEVATED TO
PRECLUDE AND CONCERNS ASSOCIATED WITH RELATIVE HUMIDITY VALUES
REACHING CRITICAL THRESHOLDS.

&&

.AVIATION...
ISSUED AT 1158 PM CDT TUE JUL 31 2012

AFTER EVENING STORMS DISSIPATED IN KEVV/KOWB AREAS...SKIES WERE
CLEAR AT ALL TAF SITES. SATELLITE LOOPS INDICATE CLEAR SKIES WILL
PERSIST THROUGH THE EARLY MORNING HOURS. A WEAK OUTFLOW BOUNDARY
FROM THE EVENING STORMS COULD POTENTIALLY GENERATE A FEW SHOWERS OR
STORMS...BUT THIS APPEARS VERY UNLIKELY AT THE TAF SITES.

MUCH LIKE TUESDAY MORNING...SOME FOG IS LIKELY TO FORM AGAIN BEFORE
SUNRISE IN KPAH/KCGI AREAS. SLIGHTLY DRIER AIR IS WORKING ITS WAY
SOUTH INTO THE KEVV/KOWB AREAS...WHICH SHOULD KEEP THE FOG AT BAY.
WEDNESDAY AND WEDNESDAY EVENING APPEAR FREE OF AVIATION CONCERNS AT
THIS TIME. THERE SHOULD BE DRIER AIR ARRIVING ON NORTHWEST TO NORTH
LOW LEVEL WINDS...PRECLUDING ANY MORE THAN A FEW CUMULUS CLOUDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM....SMITH
FIRE WEATHER...SMITH
AVIATION...MY
Hazardous weather outlook, Jul 31, 8:05 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
905 PM CDT TUE JUL 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
905 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SLOWLY DECREASE IN COVERAGE AND INTENSITY
TONIGHT. MOST OF THE ACTIVITY WILL REMAIN OVER THE PENNYRILE
REGION OF WESTERN KENTUCKY. A COUPLE OF STORMS COULD BRIEFLY PULSE
UP TO SEVERE LEVELS...PRODUCING QUARTER SIZE HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR SOUTHEAST
MISSOURI AND WEST KENTUCKY WEDNESDAY...AND THEN OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON THURSDAY. DAMAGING WINDS WILL
BE THE PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 105 DEGREES OVER PORTIONS OF SOUTHEAST
MISSOURI WEDNESDAY AFTERNOON...BUT MOST AREAS SHOULD STAY UNDER
100. HEAT INDICES OF 100 TO 105 WILL SPREAD NORTH AND EAST TO
COVER MUCH OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST
KENTUCKY ON THURSDAY.

THE HIGHEST HEAT INDEX VALUES FRIDAY THROUGH SUNDAY WILL RANGE BETWEEN
100 TO 105 DEGREES EACH AFTERNOON...AND WILL LIKELY BE CONFINED
TO SOUTHEAST MISSOURI...THE EXTREME SOUTHERN TIP OF SOUTHERN
ILLINOIS AND PARTS OF WEST KENTUCKY.

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM FRIDAY
THROUGH SUNDAY...AND A SMALL CHANCE MAY EVEN LINGER INTO MONDAY. A
STRAY AFTERNOON THUNDERSTORM MAY BRIEFLY PULSE UP TO NEAR SEVERE
LEVELS EACH DAY...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY/DRS

In the hours before

Local storm report, Jul 31, 6:11 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
07/31/2012  E65 MPH          WARRICK            IN   TRAINED SPOTTER

            SPOTTER REPORTED HEALTHY 10 INCH DIAMETER TREE BLOWN DOWN
            IN YARD.

&&

MY
Local storm report, Jul 31, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             CHANDLER                38.04N 87.37W
07/31/2012  E1.50 INCH       WARRICK            IN   TRAINED SPOTTER

            TREE LIMBS DOWN WITH POWER OUT AT A FEW HOMES

&&

RST
Local storm report, Jul 31, 6:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             NEWBURGH                37.95N 87.40W
07/31/2012  E1.75 INCH       WARRICK            IN   TRAINED SPOTTER

            SPOTTER SAW SOME ROTATION/POSSIBLE FUNNEL CLOUD

&&

RST
Special weather statement, Jul 31, 6:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CDT TUE JUL 31 2012

ILZ077-078-083-087-INZ081-082-085>088-KYZ014-015-018>020-010200-
DAVIESS KY-EDWARDS IL-GALLATIN IL-GIBSON IN-HENDERSON KY-MCLEAN
KY-PIKE IN-POSEY IN-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH
IL-WARRICK IN-WEBSTER KY-WHITE IL-
738 PM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...EASTERN WHITE AND
WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND EASTERN GALLATIN COUNTY
IN SOUTHERN ILLINOIS...AND WARRICK...GIBSON...PIKE...POSEY...SPENCER
AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND HENDERSON...
DAVIESS...WEBSTER...UNION AND MCLEAN COUNTIES IN NORTHWEST KENTUCKY
UNTIL 900 PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ACROSS SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA...AND NORTHWEST KENTUCKY. THE STORMS WERE GENERALLY MOVING
TO THE SOUTH AT AN AVERAGE OF 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH ANY OF THESE STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  NEWBURGH...FORT BRANCH...ALBION...CALHOUN...MELODY HILL...
  EVANSVILLE...HENDERSON...MOUNT VERNON...BRECKINRIDGE CENTER...
  MORGANFIELD...STURGIS...SHAWNEETOWN...PROVIDENCE...ST. JOSEPH...
  OWENSVILLE...HAUBSTADT...BEECH GROVE...LIVERMORE...CYNTHIANA AND
  GRAYVILLE.

SOME STORMS THIS EVENING HAVE BEEN SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...SO ANY OF THESE STORMS MAY INTENSIFY AND BECOME
SEVERE. THEREFORE YOU SHOULD BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 31, 7:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             DELAWARE                37.68N 87.40W
07/31/2012  E0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

&&

MY
Local storm report, Jul 31, 8:59 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
959 PM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 SW PETERSBURG         38.44N 87.35W
07/31/2012  E0.88 INCH       PIKE               IN   TRAINED SPOTTER

            ALSO 1 INCH TREE LIMBS DOWN

0620 PM     TSTM WND DMG     FRANCISCO               38.33N 87.45W
07/31/2012                   GIBSON             IN   BROADCAST MEDIA

            SIDING PEELED OFF A HOUSE.

0624 PM     TSTM WND DMG     OAKLAND CITY            38.34N 87.35W
07/31/2012                   GIBSON             IN   LAW ENFORCEMENT

            TREE DOWN ON A TRAILER WITH RESIDENTS STILL INSIDE.
            SPOTTER ESTIMATED WINDS OVER 60 MPH.

0624 PM     HAIL             OAKLAND CITY            38.34N 87.35W
07/31/2012  E2.75 INCH       GIBSON             IN   LAW ENFORCEMENT

            UNKNOWN NUMBER OF INJURIES AT A PARADE...REPORTED BY
            COUNTY 911

0627 PM     HAIL             OAKLAND CITY            38.34N 87.35W
07/31/2012  M1.75 INCH       GIBSON             IN   TRAINED SPOTTER

0631 PM     TSTM WND DMG     2 S OAKLAND CITY        38.31N 87.35W
07/31/2012                   GIBSON             IN   TRAINED SPOTTER

            REPORTS OF TREE DAMAGE...SOME UPROOTED AND SOME SNAPPED.
            PARTOF A ROOF ON THE HIGHWAY...AND OTHER BUILDINGS WITH
            STRUCTURAL DAMAGE. THUNDERSTORMS WINDS ESTIMATED BETWEEN
            70 AND 80 MPH.

0640 PM     TSTM WND DMG     1 E MACKEY              38.25N 87.37W
07/31/2012                   GIBSON             IN   TRAINED SPOTTER

            LARGE BARN BLOWN DOWN...MULTIPLE TREES SNAPPED AND
            UPROOTED...DEBRIS BLOCKING ROADS...SHINGLES OFF HOUSES

0647 PM     HAIL             2 W LYNNVILLE           38.20N 87.35W
07/31/2012  E1.75 INCH       WARRICK            IN   TRAINED SPOTTER

            3 TO 5 INCH TREE LIMBS DOWN

0647 PM     HAIL             2 W LYNNVILLE           38.20N 87.35W
07/31/2012  E1.75 INCH       WARRICK            IN   TRAINED SPOTTER

            3 TO 5 INCH TREE LIMBS DOWN

0658 PM     HAIL             CHANDLER                38.04N 87.37W
07/31/2012  E1.75 INCH       WARRICK            IN   BROADCAST MEDIA

0658 PM     HAIL             CHANDLER                38.04N 87.37W
07/31/2012  E1.50 INCH       WARRICK            IN   TRAINED SPOTTER

            TREE LIMBS DOWN WITH POWER OUT AT A FEW HOMES

0702 PM     HAIL             NEWBURGH                37.95N 87.40W
07/31/2012  E0.88 INCH       WARRICK            IN   TRAINED SPOTTER

            TWO REPORTS OF NICKEL SIZE HAIL IN NEWBURGH

0704 PM     HAIL             2 N NEWBURGH            37.98N 87.40W
07/31/2012  E1.75 INCH       WARRICK            IN   TRAINED SPOTTER

0706 PM     HAIL             NEWBURGH                37.95N 87.40W
07/31/2012  E1.75 INCH       WARRICK            IN   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL

0710 PM     HAIL             NEWBURGH                37.95N 87.40W
07/31/2012  E1.75 INCH       WARRICK            IN   TRAINED SPOTTER

            SPOTTER SAW SOME ROTATION/POSSIBLE FUNNEL CLOUD

0710 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
07/31/2012  E65.00 MPH       WARRICK            IN   TRAINED SPOTTER

            SPOTTER REPORTED HEALTHY 10 INCH DIAMETER TREE BLOWN DOWN
            IN YARD.

0846 PM     HAIL             DELAWARE                37.68N 87.40W
07/31/2012  E0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

&&

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Other Federal Agency
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Other Federal Agency
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Other Federal Agency
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Other Federal Agency
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Other Federal Agency
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Massac forecast zone
Reported by
Other Federal Agency
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
Other Federal Agency
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Other Federal Agency
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Other Federal Agency
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wabash forecast zone
Reported by
Other Federal Agency
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
White forecast zone
Reported by
Other Federal Agency
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Other Federal Agency
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401723, 401724, 401725, 401726, 401727, 401728, 401729, 401730, 401731, 401732, 401733, 401734, 401735, 401736, 401737, 401738, 401739, 401740, 401741.